Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 284, NWS Atlanta, GA

November 24, 2014Telfair County, Wilcox County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 24, 2014, 8:26 AM EST for Telfair County, Wilcox County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2014, 8:26 AM EST (13:26 UTC)
Expired
Nov 24, 2014, 9:00 AM EST
In force
34 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Telfair County, GA, Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 100 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2014-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2014-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
908 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS52 KFFC 241326
SVRFFC
GAC271-315-241400-
/O.NEW.KFFC.SV.W.0284.141124T1326Z-141124T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
826 AM EST MON NOV 24 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WILCOX COUNTY IN CENTRAL GEORGIA...
  WESTERN TELFAIR COUNTY IN CENTRAL GEORGIA...

* UNTIL 900 AM EST

* AT 825 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
  FITZGERALD...AND MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCRAE...JACKSONVILLE...WORKMORE...CHINA HILL...HORSE CREEK WMA AND
  TEMPERANCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM.  ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP.  IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6 OR TWEET US YOUR REPORT AT NWSATLANTA.


&&

LAT...LON 3178 8303 3179 8304 3180 8308 3181 8309
      3181 8314 3182 8314 3182 8315 3185 8318
      3185 8323 3207 8287 3183 8281 3178 8286
      3178 8289 3179 8290 3178 8292 3179 8298
      3178 8299
TIME...MOT...LOC 1325Z 236DEG 38KT 3179 8316 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 6:45 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 24, 6:45 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 AM EST MON NOV 24 2014

.UPDATE...
MADE A FEW ADJUSTMENTS TO THE POPS AND WEATHER ACROSS THE SOUTHERN
AND EASTERN EDGES OF THE FORECAST AREA TO ACCOUNT FOR INCREASED
CONVECTION MOVING ACROSS FAR SOUTH GEORGIA AND BRUSHING THE SOUTHERN
AND SOUTHEASTERN PORTIONS OF THE AREA. ADJUSTED CLOUDS A LITTLE AS
WELL.

20

&&

.PREV DISCUSSION... /ISSUED 337 AM EST MON NOV 24 2014/

SHORT TERM /TODAY THROUGH TUESDAY/...
COLD FRONT SWEEPS ACROSS THE FORECAST AREA TODAY. INDICATIONS ARE
PASSAGE WILL BE GENERALLY DRY ACROSS THE MAJORITY OF THE AREA AND I
HAVE KEPT POPS CONFINED MAINLY TO SOUTHERN AND EASTERN PORTIONS OF
THE AREA WHERE BETTER MOISTURE AND MARGINAL INSTABILITY REMAIN. WILL
NEED TO KEEP AN EYE OUT FOR ANY SHOWERS ACROSS WESTERN PORTIONS
EARLY IN THE DAY ALONG AND AHEAD OF THE FRONT. ENOUGH INSTABILITY
ACROSS THE FAR SOUTH AND EAST TO INCLUDE A CHANCE OF THUNDER FOR
THIS AFTERNOON. SOME SHEAR IS PRESENT DUE TO STRONG MID-LEVEL WINDS
BUT IS GENERALLY UNIDIRECTIONAL AND SEVERE THUNDERSTORMS DO NOT
APPEAR LIKELY. FRONT STALLS OUT SOMEWHERE JUST SOUTH OF THE FORECAST
AREA TONIGHT AS THE UPPER-LEVEL TROUGH AXIS REMAINS WEST OF THE
REGION. MOISTURE RETURNS TUESDAY FROM THE SOUTH AS A STRONG SHORT
WAVE DIGS TO THE LOWER MISSISSIPPI VALLEY INDUCING FAIRLY RAPID
SURFACE LOW DEVELOPMENT IN THE NORTHERN GULF OF MEXICO. LOW MOVES
ACROSS THE FLORIDA PENINSULA TO THE SOUTHEAST ATLANTIC COASTAL
WATERS WHICH KEEPS THE BEST PRECIPITATION CHANCES SOUTH AND EAST OF
OUR AREA...BUT SCATTERED SHOWERS ARE EXPECTED TO SPREAD NORTHWARD
DURING THE DAY TUESDAY.

20

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
SURFACE LOW MOVING ACROSS FLORIDA AND UP THE COAST OF THE
CAROLINAS TUESDAY NIGHT AND WEDNESDAY. THIS WILL SPREAD SHOWERS
BACK TO THE NORTHWEST ACROSS MUCH OF THE FORECAST AREA WITH
HIGHEST POPS OVER EASTERN SECTIONS. THERE REMAINS THE POSSIBILITY
OF SOME MIX OF PRECIPITATION ACROSS NORTHEAST GA TUESDAY NIGHT.
WILL CONTINUE TO WATCH FOR THIS...HOWEVER NOT LOOKING FOR ANY
ACCUMULATIONS. MODEL THICKNESS VALUES VARY SOME OVER THIS AREA
TUESDAY NIGHT BUT FOR NOW SEEMS AS THOUGH THE CRITICAL THICKNESS
VALUES STAY WEST OF THE AREA. SHOWERS ENDING FROM THE WEST
WEDNESDAY AS THE SURFACE LOW MOVES UP THE ATLANTIC COAST. UPPER
FLOW BECOMING MORE NORTHWEST ON WEDNESDAY BUT GRADUALLY
TRANSITIONS TO ZONAL BY THE END OF THE PERIOD. DRY THURSDAY
THROUGH SATURDAY...BUT A FRONT GETS PUSHED INTO THE TN VALLEY ON
SUNDAY AND THERE MAY BE A SLIGHT CHANCE OF SHOWERS ACROSS THE FAR
NORTH.

41

&&

AVIATION...
12Z UPDATE...

MAINLY MVFR CEILINGS ACROSS THE NORTHERN 2/3 OF THE AREA CURRENTLY.
IFR/LIFR CEILINGS ACROSS THE FAR SOUTH. EXPECTING A SLOW IMPROVING
TREND WITH MOST AREAS VFR BY 16-18Z. WILL SEE SCATTERED MVFR OR
LOWER VISIBILITIES BETWEEN 12Z AND 14Z AS WELL. SCATTERED SHOWERS
WILL PERSIST ACROSS THE FAR SOUTHERN PORTION OF THE FORECAST
AREA...BUT WILL STAY SOUTH OF THE TAF SITES. SOUTHWEST WINDS 6-10KT
THROUGH 14Z...INCREASING TO 10-14KT W/ GUSTS 18-24KT AND BECOMING
WESTERLY 14Z-18Z.

//ATL CONFIDENCE...12Z UPDATE...

HIGH CONFIDENCE ON ALL ELEMENTS EXCEPT MEDIUM CONFIDENCE ON TIMING
OF TRANSITION FROM IFR TO MVFR AND EVENTUALLY VFR CEILINGS DURING
THE DAY.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  41  57  40 /  20  10  10  60
ATLANTA         67  41  56  39 /  10  10  10  50
BLAIRSVILLE     63  36  54  36 /  20  10  10  50
CARTERSVILLE    64  38  55  38 /  10  10  10  40
COLUMBUS        73  44  57  41 /  20  10  20  70
GAINESVILLE     66  40  55  39 /  10  10  10  50
MACON           74  44  58  41 /  30  20  40  80
ROME            63  36  55  37 /  10  10  10  20
PEACHTREE CITY  68  37  56  38 /  10  10  10  60
VIDALIA         77  51  60  45 /  60  30  60  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, Nov 24, 5:55 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 AM EST MON NOV 24 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
555 AM EST MON NOV 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING INTO THIS AFTERNOON
OVER PORTIONS OF CENTRAL AND EAST CENTRAL GEORGIA.

SOME MOISTURE WILL LINGER OVER CENTRAL GEORGIA TODAY AS A COLD
FRONT MOVES INTO THE STATE. A FEW THUNDERSTORMS ARE POSSIBLE TODAY
GENERALLY SOUTH AND EAST OF A LINE FROM FORT BENNING TO MACON TO
WASHINGTON. LIMITED INSTABILITY SHOULD KEEP THE THUNDERSTORMS
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Nov 24, 7:04 AM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
704 AM EST MON NOV 24 2014

GAZ106-108-241245-
CRISP GA-WILCOX GA-
704 AM EST MON NOV 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CRISP AND WILCOX
COUNTIES UNTIL 745 AM EST...

AT 704 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARABI TO 8
MILES NORTHWEST OF ASHBURN...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS CRISP AND
WILCOX COUNTIES THROUGH 745 AM EST.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CORDELE...ABBEVILLE...ROCHELLE...ARABI...PITTS...ANTIOCH CHURCH...
DOUBLE RUN...CEDAR CREEK...HATLEY...WENONA...OWENSBORO...SEVILLE AND
EAST CRISP.

LAT...LON 3181 8381 3192 8376 3213 8337 3213 8336
      3210 8336 3210 8332 3209 8332 3209 8331
      3185 8327 3185 8361 3180 8361
TIME...MOT...LOC 1204Z 245DEG 34KT 3185 8375 3177 8378
Special weather statement, Nov 24, 7:56 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
756 AM EST MON NOV 24 2014

GAZ108>110-241330-
DODGE GA-TELFAIR GA-WILCOX GA-
756 AM EST MON NOV 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN DODGE...TELFAIR
AND WILCOX COUNTIES UNTIL 830 AM EST...

AT 754 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAIN NEAR ABBEVILLE...MOVING NORTHEAST AT 55
MPH.

OCCASIONAL LIGHTNING AND WIND GUSTS TO 35 MPH WILL BE POSSIBLE WITH
THIS STORM.

RAINFALL AMOUNTS AROUND ONE HALF INCH CAN BE EXPECTED ACROSS
DODGE...TELFAIR AND WILCOX COUNTIES...INCLUDING AREAS AROUND
MCRAE...EASTMAN...ABBEVILLE...HELENA...MILAN...RHINE...CHAUNCEY...
JACKSONVILLE...UNION...ANTIOCH CHURCH...WORKMORE...CHINA HILL...
BROWNING...GODWINSVILLE...ACHORD...FIVE POINTS...HORSE CREEK WMA...
TEMPERANCE AND JAY BIRD SPRINGS.

DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

LAT...LON 3181 8309 3181 8314 3185 8318 3185 8334
      3205 8345 3211 8335 3210 8334 3215 8330
      3228 8309 3225 8305 3215 8299 3217 8294
      3213 8294 3212 8292 3207 8287 3182 8281
      3178 8287 3179 8298 3178 8301
TIME...MOT...LOC 1254Z 239DEG 49KT 3195 8327

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 7:04 AM ESTSpecial Weather StatementFFCCrisp, Wilcox41 min
Nov 24, 7:56 AM ESTSpecial Weather StatementFFCDodge, Telfair34 min
Nov 24, 8:46 AM ESTSevere Thunderstorm WarningFFCEmanuel, Montgomery, Telfair, Toombs, Treutlen, Wheeler44 min
Nov 24, 9:29 AM ESTSpecial Weather StatementFFCEmanuel, Toombs46 min
Nov 24, 11:01 AM ESTSpecial Weather StatementFFCDodge29 min
Nov 24, 11:45 AM ESTSpecial Weather StatementFFCTelfair30 min
Nov 24, 12:06 PM ESTSpecial Weather StatementFFCMontgomery, Toombs, Treutlen, Wheeler39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.